Missouri, 2012

Hail and Damaging Winds in Missouri, June 16, 2012

June 16, 2012 · NWS EAX · 10 events in 4 counties and zones

A stationary front over central Missouri, produced scattered severe thunderstorms|across central Missouri, during the afternoon hours of June 16, 2012. There were|numerous reports of hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A stationary front over central Missouri, produced scattered severe thunderstorms|across central Missouri, during the afternoon hours of June 16, 2012. There were|numerous reports of hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 16, 10:04 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 16, 10:04 AM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1104 AM CDT SAT JUN 16 2012

.UPDATE...

Recent satellite imagery shows two well defined MCV circulations
near Manhattan KS and York NE. The rapid dissipation of
precipitation associated with the larger KS circulation has in turn
led to a rapid decrease in the downwind cirrus shield, which will
allow strong daytime heating to continue across the CWA with
temperatures already in the mid 80s and dewpoints generally in the
upper 60s.

15Z surface analysis showed the effective frontal zone stretching
from southwest to northeast Kansas and then bisecting Iowa. Although
the warm sector flow was strongly veered, a surface low juxtaposed
beneath the remnant MCV was analysed over NE KS and inducing locally
backed winds across ern KS/west central MO.

It is also interesting to note that although the ambient deep layer
shear is modest at 20-25 knots across the warm sector, recent
profiler and VWP data shows that augmented flow downstream of the
MCV has boosted effective shear value to around 40 knots with more
favorable veering profiles. 12Z KTOP sounding did not indicate the
presence of any strong EML although a 700mb thermal ridge does
extend through srn/ern KS ahead of this feature.

Nonetheless, these mesoscale circulations, coupled with the strong
mid level trough entering southern Alberta will collectively force
the effective cold front slowly southeast this afternoon and provide
sufficient mid level moistening/cooling/lift to force seasonably
strong large scale ascent across the region. Convective temperatures
may be breached as early as 19Z across northwest Missouri.

Strong instability on the order of 2000-3000 J/kg, coupled with
20-25 knots of front-parallel oriented shear (heavily weighted in
the lowest 3-4km) would support multi-cell storms and an upscale
growth into a quasi-linear convective system with time. Where winds
are locally augmented ahead of the MCV circulation, a few supercell
structures cannot be discounted across northern MO. Concur with SPC
slight risk across the entire CWA, with a predominant threat of wind
damage and a secondary hail threat. A non-zero tornado threat exists
mainly on the off chance of a mesoscale accident where flow is
locally backed/enhanced along the leading boundary. As noted in
previous discussions, the rapid increase in deep layer moisture will
yield precipitable water values approaching 1.75", enhancing the
threat for tropical downpours. Despite the drought conditions over
the area, the orientation of the shear vectors, sounding profiles
and departure of the MCV/nrn stream shortwave early this evening
could ultimately lead to slowed storm motions and training over the
eastern/southern CWA later on and perhaps some locally excessive
rainfall.

Bookbinder

&&

.PREV DISCUSSION...
/ISSUED 402 AM CDT SAT JUN 16 2012/

Short Term (Today through Monday Night)...

Large MCS extending from southern Nebraska southwestward into
southwestern Kansas is propagating eastward this morning. This MCS
is forecast to weaken this morning per the NAM/HRRR. However the
remnant boundaries/MCV will likely become the focus for initiation
late this morning/early afternoon across southeastern Nebraska and
northern Kansas. This will be enhanced by a strong upper level
shortwave moving out of the western High Plains this morning. This
convective activity should quickly grow upscale into an
southeastward moving MCS that will move into northwestern Missouri
and northeastern Kansas by early this afternoon. There is potential
for severe weather with these storms with the main threats being
hail and damaging winds. Instability will be high with 2000-3000
J/kg of CAPE available. Plenty of moisture will be available with
PWAT values around 1.75" which is in the 99th percentile for middle
of June. This could lead to locally heavy rainfall amounts however
on the flip side this could help provide some relief to the recent
drought across the area. As this MCS moves through the area 0-2.5km
shear looks rather weak on the order of 10-20kts. This suggests the
MCS will become outflow dominated and unable to sustain updrafts and
generate a strong cold pool to provided for a large damaging wind
event. Main damaging wind concerns would then be relegated to the
outflow and with downburst potential which is evident with theta-e
differential of about 30 degrees. Storms will progress southeastward
through the CWA on Saturday/Saturday night. These storms will push a
surface boundary into the area. Convection on Sunday will be
dependent on how far south the boundary pushes with Saturday nights
convection since that will be the focus for thunderstorms. Models
show the front stalling across central Missouri so kept chance POPs
going across the southern two-thirds of the CWA with slights across
northern Missouri and northeastern Kansas. There will be a slim
chance for severe weather south of the boundary where better
instability will reside. This surface boundary by Sunday
night/Monday morning is progged to lift northward into Iowa as an
upper level ridge of high pressure begins into the region from the
southeastern CONUS. With strong southerly flow and 850 temperatures
between 22-26C highs on Monday will be quite warm ranging into the
low to mid 90s.

73

Medium Range (Tuesday through Friday)...

Forecast confidence in the extended remains above average thanks to
continued consensus among medium range models. For Tuesday, upper
flow will begin to amplify with a developing upper trough over the
Northern Rockies and a building ridge over the eastern U.S.
Resulting southerly flow and subsidence over the forecast area will
maintain above-average temps and trended several degrees above
guidance numbers as highs should have no problem reaching the low to
mid 90s. Upper pattern will continue to amplify on Wednesday which
will maintain dry conditions and above-average temps.

Upper trough will begin to deamplify and shift into the Upper
Midwest by Wednesday night and Thursday, bringing a boundary into
the Central Plains into the Upper Great Lakes. Convection will
likely fire across the boundary over the Mid/Upper Missouri Valley
and spread southeast Wednesday night, though this should remain
north of the forecast area. Much better chances for thunderstorms
will arrive Thursday as the boundary edges further south into
southern IA or even northern parts of the forecast area.

Hawblitzel

&&

.AVIATION...

For the 12Z TAFs, VFR conditions will prevail through the morning
ours at the terminals with mid level clouds expected at MCI and MKC
and sct clouds around 4kft at STJ. Showers and thunderstorms across
southeastern Nebraska and central Kansas will diminish as they move
towards the area this morning. Thunderstorms are expected to
redevelop late this morning across southeastern Nebraska and
northern Kansas and move southeastward into the VC of the terminals
by early afternoon. The main cluster of thunderstorms however are
not expected to impact the terminals until mid-afternoon through the
early evening hours. Vsbys may be reduced to 5SM in thunderstorms
however cigs will remain VFR around 6kft. Winds will be out of the
ssw between 5-10kts today. Tonight storms will move south of the
terminals will bkn cigs remaining around 6kft.

73

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Jun 16, 11:43 AM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1243 PM CDT SAT JUN 16 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1243 PM CDT SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 THUNDERSTORMS...SOME SEVERE...WILL CONTINUE TO DEVELOP ACROSS
 NORTHWEST MISSOURI THIS AFTERNOON...GRADUALLY EXPANDING SOUTH AND
 EAST ALONG AN APPROACHING COLD FRONT. STRONG INSTABILITY AND
 ABUNDANT MOISTURE WILL FAVOR BOTH LARGE HAIL AND DAMAGING DOWNBURST
 WINDS. THESE STORMS MAY EVENTUALLY ORGANIZE INTO A LINE WITH A
 GREATER THREAT FOR WIND DAMAGE. VERY HEAVY RAINFALL IS ALSO LIKELY
 WITH THESE STORMS...ALTHOUGH VERY DRY CONDITIONS SHOULD LIMIT
 FLOODING POTENTIAL. THIS ACTIVITY MAY PERSIST INTO THE EVENING
 HOURS...BECOMING FOCUSED ACROSS EASTERN AND SOUTHERN PORTIONS OF
 THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

 A STATIONARY FRONT WILL STALL ACROSS CENTRAL MISSOURI AND WILL
 PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT INTO SUNDAY...BEFORE
 LIFTING ACROSS NORTHEAST MISSOURI AS A WARM FRONT SUNDAY EVENING.
 ISOLATED LARGE HAIL AND HEAVY RAINFALL WILL BE THE MAIN THREATS
 BEFORE THIS ACTIVITY EXITS THE AREA SUNDAY EVENING.

 UNSEASONABLE HOT TEMPERATURES WILL OVERSPREAD THE AREA BY MONDAY
 WITH AFTERNOON READINGS IN THE LOWER TO MIDDLE 90S EXPECTED.
 DEWPOINTS IN THE UPPER 60S WILL RESULT IN HEAT INDEX VALUES IN THE
 LOWER 100S ACROSS NORTHWEST MISSOURI BETWEEN 2 AND 6 PM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE REGION THIS AFTERNOON
AND TONIGHT.

BOOKBINDER

In the hours before

Special weather statement, Jun 16, 11:03 AM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1203 PM CDT SAT JUN 16 2012

MOZ011-161730-
HOLT MO-
1203 PM CDT SAT JUN 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOLT COUNTY UNTIL
1230 PM CDT...

AT NOON CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM ALONG THE MISSOURI RIVER ABOUT 5 MILES SOUTHWEST
OF CRAIG...OR 10 MILES WEST OF MOUND CITY...MOVING NORTHEAST AT 25
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...BUT FURTHER INTENSIFICATION IS EXPECTED.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CRAIG AND CORNING.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 86 AND 99.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4027 9555 4026 9508 4004 9542 4006 9542
      4007 9540 4012 9540 4014 9544 4016 9544
      4019 9549 4022 9547 4024 9548 4026 9555
TIME...MOT...LOC 1702Z 220DEG 22KT 4013 9541

BOOKBINDER
Special weather statement, Jun 16, 11:45 AM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1245 PM CDT SAT JUN 16 2012

MOZ001-002-011-161815-
ATCHISON MO-HOLT MO-NODAWAY MO-
1245 PM CDT SAT JUN 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ATCHISON...CENTRAL
NODAWAY AND NORTHEASTERN HOLT COUNTIES UNTIL 115 PM CDT...

AT 1239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
ROCKPORT TO FAIRFAX TO MAITLAND...AND MOVING NORTHEAST AT 25 MPH.

SMALL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH TORRENTIAL RAINFALL AND FREQUENT DANGEROUS
LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  TARKIO...MARYVILLE...SKIDMORE...BURLINGTON JUNCTION...ARKOE...
  QUITMAN AND PICKERING.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4046 9470 4016 9489 4025 9538 4030 9559
      4051 9539
TIME...MOT...LOC 1744Z 217DEG 21KT 4039 9550 4032 9531
          4025 9502

BOOKBINDER

The radar

The Omaha radar (KOAX), 167 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nodaway

When
June 16, 12:49 PM CST
Where
Nodaway County, 0.69 mi S of Maryville
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.340, -94.870

The AWOS in Maryville measured a thunderstorm wind gust at 58 mph.

Thunderstorm Wind, Nodaway

When
June 16, 12:59 PM CST
Where
Nodaway County, 0.69 mi S of Maryville
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
40.340, -94.870

The AWOS in Maryville measured a thunderstorm wind gust at 59 mph. Trees were were reported down along Highway AB.

Hail, Putnam

When
June 16, 2:05 PM CST
Where
Putnam County, 0.87 mi SW of Lucerne
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
40.460, -93.290

Hail, Putnam

When
June 16, 2:15 PM CST
Where
Putnam County, 1.72 mi ESE of Lucerne
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.460, -93.250

Hail, Putnam

When
June 16, 2:34 PM CST
Where
Putnam County, 1.05 mi W of Midway
Measured
1.75 in hail
Reported by
State Official
Coordinates
40.480, -93.100

Hail, Livingston

When
June 16, 2:57 PM CST
Where
Livingston County, 0.69 mi S of Chillicothe
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.790, -93.550

Hail, Livingston

When
June 16, 3:01 PM CST
Where
Livingston County, 1.27 mi ENE of Chillicothe
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
39.810, -93.530

Hail, Livingston

When
June 16, 3:01 PM CST
Where
Livingston County, 1.74 mi WNW of Chillicothe
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
39.810, -93.580

Thunderstorm Wind, Livingston

When
June 16, 3:01 PM CST
Where
Livingston County, 0.69 mi N of Chillicothe
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.810, -93.550

Several 4 to 6 inch diameter tree limbs were reported down. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Howard

When
June 16, 3:57 PM CST
Where
Howard County, 0.54 mi E of Fayette
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
39.150, -92.690

A large tree was reported down on Noland Road. Thunderstorm wind gusts were estimated up to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378589, 378590, 378581, 378582, 378583, 378584, 378585, 378586, 378587, 378588.